Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 618, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 9, 2001, 4:44 PM CDT for Kiowa County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 4:44 PM CDT (21:44 UTC)
- Expired
- Oct 9, 2001, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kiowa County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 4:52 PM CDT | Tornado F0 | Hobart, OK | D1. This tornado was brief and resulted in no damage. |
| Oct 9, 5:08 PM CDT | Tornado F3 | Cordell, OK | C1. This tornado developed on the southwest side of Cordell, where a mobile home and metal warehouse were blown into a farmhouse. The tornado then moved through south, east and northeast portions of Cordell, including a business district and a large residenti |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
320 WUUS54 KOUN 092144 SVROKC OKC075-092230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 444 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 530 PM CDT * AT 444 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER LONE WOLF...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE GOTEBO...HOBART AND LONE WOLF HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3500 9938 3487 9923 3511 9879 3513 9919 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:50 PM CDT, 54 minutes earlier.
Area forecast discussion, Oct 9, 3:50 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 350 PM CDT TUE OCT 9 2001 NEXT SHORT WAVE OVER EXTREME EASTERN NEW MEXICO AND WESTERN TEXAS PANHANDLE WILL AID IN SEVERE THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING. POTENTIAL FOR TORNADIC STORMS AS HAVE ALREADY HAD ONE TORNADIC STORM IN BECKHAM COUNTY THIS AFTERNOON. GREATEST THREAT APPEARS TO BE ACROSS WESTERN COUNTIES WHERE BREAKS IN CLOUDS HAVE ALLOWED TEMPS TO WARM INTO THE UPPER 70S TO EVEN UPPER 80S ACROSS FAR SOUTHWESTERN OK. AS MAIN WAVE OVER WESTERN COLORADO MOVES EAST TONIGHT COLD FRONT WILL ENTER NORTHWEST PARTS OF CWA. THIS WILL BECOME MAIN FOCUS FOR MORE STORMS OVERNIGHT. FRONT IS FORECAST TO PUSH INTO MAINLY SOUTHERN THIRD OF FORECAST AREA BY LATE IN THE DAY ON WEDNESDAY. WILL THEREFORE HAVE HIGHEST POPS THERE FOR WEDNESDAY AND WEDNESDAY NIGHT. LOOKS LIKE THURSDAY WILL BE BEST DAY OF THE WORK WEEK BEFORE NEXT STRONG WAVE APPROACHES THE AREA ON FRIDAY. ENOUGH INSTABILITY MAY WARRANT MENTION OF THUNDER ON FRIDAY MAINLY ACROSS SOUTHERN SECTIONS OF FA. AS FOR TEMPERATURES WILL STAY FAIRLY CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS. AFTER SYSTEM PUSHES EAST LATE FRIDAY INTO SATURDAY...MAINLY DRY WEATHER IS EXPECTED OVER THE WEEKEND. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO THE AREA ON SUNDAY AS CLIPPER-LIKE SYSTEM MOVES INTO THE GREAT LAKES REGION. FCSTID = 6 OKC 65 70 52 72 / 70 70 50 10 HBR 64 69 50 71 / 50 50 30 10 SPS 66 75 53 74 / 50 70 60 20 GAG 52 65 43 69 / 60 30 20 10 PNC 65 68 50 71 / 70 70 20 10 DUA 67 75 58 76 / 60 80 80 30 THANKS FOR THE BACKUP TUL...LBB...AND AMA .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 9, 2:28 PM CDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 5 NW ERICK OK 1.75 INCH HAIL
10/09/01 BECKHAM AMATEUR RADIO REPORT
JLocal storm report, Oct 9, 2:56 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM 5 WNW SAYRE OK TORNADO
10/09/01 BECKHAM AMATEUR RADIO REPORT.
0247 PM 5 SE SWEETWATER OK TORNADO
10/09/01 BECKHAM SHERIFFS OFFICE REPORT.
JLocal storm report, Oct 9, 3:20 PM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1/2 E BERLIN OK TORNADO
10/09/01 ROGER MILLS BECKHAM CO EMERGENCY
MANAGER REPORT.
JLocal storm report, Oct 9, 3:58 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0323 PM BERLIN OK WIND DAMAGE. ROOF OFF MOBILE
10/09/01 ROGER MILLS HOME. BECKHAM COUNTY EMERGENCY
MANAGER REPORT.
JLocal storm report, Oct 9, 4:22 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM HERRING OK 1.00 INCH HAIL
10/09/01 ROGER MILLS RPTD BY SHERIFFS OFFICELocal storm report, Oct 9, 4:27 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 15 NNW ELK CITY OK 1.00 INCH HAIL
10/09/01 BECKHAM RPTD BY PUBLICThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:50 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 55 min |
| Oct 9, 2:37 PM CDT | Tornado Warning | OUN | Beckham | 23 min |
| Oct 9, 2:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 3:21 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 24 min |
| Oct 9, 3:41 PM CDT | Tornado Warning | OUN | Custer | 34 min |
| Oct 9, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 46 min |
| Oct 9, 3:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 4:06 PM CDT | Tornado Warning | OUN | Roger Mills | 39 min |
| Oct 9, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| Oct 9, 4:38 PM CDT | Tornado Warning | OUN | Custer, Washita | 52 min |
| Oct 9, 4:49 PM CDT | Tornado Warning | OUN | Kiowa | 41 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | OUN | Custer | 51 min |
| Oct 9, 5:25 PM CDT | Tornado Warning | OUN | Kiowa, Washita | 50 min |
| Oct 9, 5:55 PM CDT | Tornado Warning | OUN | Blaine, Caddo | 50 min |
| Oct 9, 6:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| Oct 9, 6:43 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.